Tennessee, 2024

High Wind in Tennessee, November 14, 2024

November 14, 2024 · NWS MRX · 3 events in 2 counties and zones

A moderate level event featuring 40 to 50 knots of wind flowing over the mountains plus a shallow cold air dam event created conditions for non-thunderstorm high winds in wind-prone locations in the foothills and Smoky Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A moderate level event featuring 40 to 50 knots of wind flowing over the mountains plus a shallow cold air dam event created conditions for non-thunderstorm high winds in wind-prone locations in the foothills and Smoky Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 14, 2:49 AM EST, 11 minutes earlier.

Area forecast discussion, Nov 14, 2:49 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
249 AM EST Thu Nov 14 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 249 AM EST Thu Nov 14 2024

Key Messages:

1. Rain continues the rest of overnight hours and will gradually
come to an end during the daytime hours.

2. Mountain wave winds will continue through the morning, with a
Wind Advisory and High Wind Warning in effect.

Discussion:

Currently rain is continuing to move through the southern
Appalachian region along and ahead of the cold front which is making
it's way across Middle TN and Alabama as of this writing. Widespread
rain will continue through much of the overnight hours until the
front moves through which should quickly bring the moderate rainfall
to an end from west to east. If the front maintains its current
speed still expected to move onto the Cumberland Plateau shortly,
and be east of the Appalchians by 00-06z. With the track of the
upper low providing much of the synoptic forcing for this rainfall
expected to move through the Mid Atlantic later today, parts of
northeast TN and southwest VA could be close enough to see some
light wrap-around precipitation into the evening/overnight hours
tonight... But rainfall rates associated with this are likely to be
much lower than the rainfall this morning.

The other impact from this system will come from the low level jet
out of the south moving over the Appalachian Mountains tonight and
continuing through much of the morning hours today. The orientation
of the jet being more southerly than southeasterly is not as
favorable for the strongest mountain wave winds... But the strength
of the LLJ should be enough to cause Wind Advisory/Warning strength
winds in the typically gusty locations in the mountains overnight
with the inversion in place. A couple of observations this morning
have recorded 50-58 mph winds in the mountains as the core of this
jet is moving through. Will maintain the Wind Advisory/High Wind
Warning through the rest of the morning. Jet really begins to move
off of the mountains between 15-18z, and combine this with the
inversion eroding, the winds should quickly decrease in strength as
we head towards mid-day.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 249 AM EST Thu Nov 14 2024

Key Messages:

1. Dry weather is expected this weekend through Monday.

2. Chances for rain will increase for Tuesday into Wednesday.

Discussion:

Friday morning some rain chances will continue in SW Virginia as
northwest flow continues. Friday afternoon through Monday will be
dry as a ridge builds in with high pressure at the surface. A
warming trend is expected Saturday through Monday with
temperatures slightly above normal with highs in the 60s.

On Tuesday and Wednesday, a trough over the Central U.S. will deepen
all the way to the Gulf Coast. The surface cold front will be far
ahead of the upper low. The cold front will be slow moving, bringing
rain chances Tuesday and Wednesday. Instability may be high enough
for some embedded thunder mainly Tuesday.

The ECMWF is in good agreement with the GFS on timing of the surface
cold front. ECMWF was in good agreement with the GFS last night on a
deep trough over the Ohio Valley and Southeast but now the ECMWF is
keeping the trough farther west much longer. The GFS is also less
progressive with the trough compared to the run last night.

&&

.AVIATION...
(06Z TAFS)
Issued at 1224 AM EST Thu Nov 14 2024

Rain will remain over the region through the overnight hours and
into tomorrow. Some periods of rain will be heavier than others,
but generally expect categories to move between MVFR and IFR for
much of the night. Rain will begin to come to an end tomorrow, but
isolated SHRA will be possible for several hours behind the main
bulk of the rain shield. Low confidence on how fast ceilings
begin to recover, but expect it to be slow with many sights
staying in MFVR category into the evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  49  62  45 /  60   0   0   0
Knoxville McGhee Tyson Airport, TN  62  49  59  43 /  90  10   0   0
Oak Ridge, TN                       60  48  60  42 /  90  10   0   0
Tri Cities Airport, TN              57  47  58  44 / 100  50  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 10 AM EST this morning for Johnson-Southeast
     Carter-Southeast Monroe-Unicoi.

     High Wind Warning until 10 AM EST this morning for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Greene.

VA...NONE.
&&

SHORT TERM...
LONG TERM....McD
AVIATION...
Hazardous weather outlook, Nov 14, 2:45 AM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
245 AM EST Thu Nov 14 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
245 AM EST Thu Nov 14 2024 /145 AM CST Thu Nov 14 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A mountain wave event is ongoing this morning across the
mountains and East Tennessee wind prone foothills. A High Wind
Warning and a Wind Advisory are both in effect for through the
morning. Strong wind gusts are expected with winds up to 50 mph
expected in the advisory and up to 65 mph expected in the warning.
Please see the products for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Sevier/Smoky Mountains

When
November 14, 3:00 AM EST to 7:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The Cove Mountain Fire Tower within the Great Smoky Mountains National Park recorded high wind wind gusts between 3 AM and 7 AM, peaking with a 79 mph observation at the 7 AM observation.

High Wind, Northwest Greene

When
November 14, 4:45 AM EST to 7:45 AM EST
Where
Northwest Greene forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

The NOAA weather station at Camp Creek Elementary recorded high wind gusts for three hours, the peak wind gust of 81 mph was measured at 7:15 AM.

High Wind, Northwest Greene

When
November 14, 5:00 AM EST to 6:00 AM EST
Where
Northwest Greene forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A privately owned weather station measured a 58 mph wind gust with a sustained wind of 40 mph in the Camp Creek community between 5 AM and 6 AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220355, 1220356, 1220354.